Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 110, NWS Goodland, KS

June 19, 2007Graham County, Norton County, Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 19, 2007, 12:47 PM CDT for Graham County, Norton County, Sheridan County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2007, 12:47 PM CDT (17:47 UTC)
Expired
Jun 19, 2007, 1:45 PM CDT
In force
58 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Graham County, KS, Norton County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 142 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2007-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2007-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
492 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 191747
SVRGLD
KSC065-137-179-191845-
/O.NEW.KGLD.SV.W.0110.070619T1747Z-070619T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1247 PM CDT TUE JUN 19 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GRAHAM COUNTY IN NORTHWEST KANSAS...
  SOUTHWESTERN NORTON COUNTY IN NORTHWEST KANSAS...
  NORTHEASTERN SHERIDAN COUNTY IN NORTHWEST KANSAS...

* UNTIL 145 PM CDT

* AT 1242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NEW
  ALMELO...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LENORA AROUND 100 PM CDT...
  STUDLEY AROUND 130 PM CDT...
  MORLAND AROUND 140 PM CDT...
  PENOKEE AND HILL CITY AROUND 145 PM CDT...

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.

LAT...LON 3974 10011 3958 10029 3917 10015 3937 9963

$$
1 follow-up statement
000 
WWUS53 KGLD 191814
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1214 PM MDT TUE JUN 19 2007

KSC137-191824-
/O.CAN.KGLD.SV.W.0110.000000T0000Z-070619T1845Z/
NORTON KS-
114 PM CDT TUE JUN 19 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTON COUNTY IS CANCELLED...

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 100 AND 127.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR NORTHWESTERN KANSAS.

LAT...LON 3956 9990 3956 10029 3917 10015 3937 9963

$$

KSC065-179-191845-
/O.CON.KGLD.SV.W.0110.000000T0000Z-070619T1845Z/
SHERIDAN KS-GRAHAM KS-
114 PM CDT TUE JUN 19 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR GRAHAM AND NORTHEASTERN SHERIDAN COUNTIES...

AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 13 MILES NORTH OF STUDLEY...OR ABOUT NEAR NEW ALMELO...MOVING
SOUTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  STUDLEY AND MORLAND AROUND 145 PM CDT...

TORNADOES CAN DEVELOP WITH LITTLE OR NO ADVANCE WARNING. IF A TORNADO
THREATENS...SEEK SHELTER IMMEDIATELY IN A BASEMENT OR STORM
SHELTER...OR MOVE TO THE MOST INTERIOR ROOM ON THE LOWEST FLOOR.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR NORTHWESTERN KANSAS.

LAT...LON 3956 9990 3956 10029 3917 10015 3937 9963

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:52 AM CDT, 8 hours 55 minutes earlier.

Area forecast discussion, Jun 19, 3:52 AM CDT, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
252 AM MDT TUE JUN 19 2007

.DISCUSSION...A RIDGE TO THE WEST WILL KEEP NORTHWEST FLOW OVER THE
CENTRAL PLAINS THROUGH THIS FORECAST. A SURFACE TROUGH WILL BE IN
COLORADO AND HIGH PRESSURE TO THE EAST. HIGH PRESSURE WILL SHIFT
FURTHER EAST ON WEDNESDAY WHILE LOW PRESSURE REMAINS OVER
COLORADO/WYOMING.

POPS ARE THE MAIN QUESTION FOR THIS FORECAST.

SHORTWAVE ENERGY FOR TODAY IS DIFFICULT TO PINPOINT...ALTHOUGH THERE
IS SOME INDICATION OF AN APPARENT SHORTWAVE ENTERING WESTERN WYOMING
AT THIS TIME AND SHOULD BE AVAILABLE FOR MAX HEATING THIS AFTERNOON.
THERE IS ENOUGH MOISTURE/CAPE AND INSTABILITY. JET DYNAMICS ARE
WEAK. A SURFACE FRONT LIES SOUTHEAST OF THE FORECAST AREA AND THIS
COULD MOVE BACK NORTHWEST WITH SOUTHEAST WIND TODAY. ANOTHER
POSSIBLE BOUNDARY WOULD BE THE DRYLINE WHICH IS NEAR THE HIGHER
TERRAIN JUST EAST OF THE FRONT RANGE. STEERING WIND IS ONLY ABOUT
10KTS FROM THE WEST SOUTHWEST. THINK BEST POPS SHOULD BE IN THE
DEEPER MOISTURE NEAR THE SURFACE FRONT OR IN THE EASTERNMOST ZONES.
THIS GOES ALONG WITH GUIDANCE POPS ALSO. CHANCE POPS LOOK GOOD IN
THE EAST WITH SLIGHT CHANCE POPS ELSEWHERE. BETTER DEFINED SHORTWAVE
ENERGY COMES THROUGH THE FLOW WEDNESDAY AFTERNOON/NIGHT AND AGAIN
THURSDAY NIGHT. SINCE TIMING THESE WAVES ARE DIFFICULT IN NORTHWEST
FLOW WILL GO WITH SLIGHT CHANCE POPS FOR NOW. MOISTURE IS LACKING
DURING THE DAY ON THURSDAY SO WILL KEEP THAT PERIOD DRY.

THERE IS ALSO A QUESTION CONCERNING LOW CLOUDS/FOG DEVELOPING OVER
THE FORECAST AREA THIS MORNING. DEWPOINT DEPRESSIONS ARE AT LEAST 4
DEGREES. THE NAM BOUNDARY LAYER RH FIELD INDICATES GREATER THAN 90
PERCENT RH MOVING NORTHWEST ACROSS A LARGE PART OF THE FORECAST AREA
FROM 12Z-15Z. CURRENTLY THE FOG SATELLITE PRODUCT DOES NOT SHOW ANY
DEVELOPMENT TRENDS YET. PLAN TO MONITOR AND MAKE LAST MINUTE
DECISION.

850 TEMPERATURES INDICATE THE POTENTIAL FOR READINGS IN THE 90S.
FORECAST MAX TEMPERATURES WILL WARM FROM THE MID/UPPER 80S TO THE
LOWER 90S WED/THU. MIN TEMPERATURES SHOULD BE IN THE LOWER 60S WEST
TO THE MID 60S EAST.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO DETERIORATE TO MVFR
CONDITIONS BY 09Z AND LAST THROUGH 16Z DUE TO AREAS OF FOG. THIS
WILL OCCUR ON ALL TWEB ROUTES...263...273...275 AND 314. KANSAS TWEB
ROUTES FROM KGLD MAY EXPERIENCE AREAS OF IFR AND SOME LOCAL LIFR
CONDITIONS DURING THIS TIME. CONDITIONS SHOULD QUICKLY IMPROVE TO
VFR AFTER 16Z. WIDELY SCATTERED THUNDERSTORMS...A FEW POSSIBLY
SEVERE...ARE POSSIBLE THIS AFTERNOON AND EVENING WITH MVFR
CONDITIONS NEAR THE STORMS. VFR CONDITIONS WILL THEN RESUME WITH
PASSING OF THE STORMS FOR THE REMAINDER OF TUESDAY NIGHT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

FS
Hazardous weather outlook, Jun 19, 11:30 AM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT TUE JUN 19 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT TUE JUN 19 2007 /1130 AM CDT TUE JUN 19 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TRI-STATE
AREA THIS AFTERNOON AND THIS EVENING. ISOLATED THUNDERSTORMS ARE
EXPECTED TO DEVELOP WITH DAYTIME HEATING. THE ATMOSPHERE WILL BE
VERY UNSTABLE AND WIND SHEAR WILL BE MODERATE. ALTHOUGH COVERAGE
WILL BE LIMITED...ANY THUNDERSTORM WHICH DEVELOPS HAS THE POTENTIAL
TO RAPIDLY BECOME SEVERE AND PRODUCE LARGE HAIL...DAMAGING WINDS AND
POSSIBLE TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY ACROSS THE
TRI-STATE AREA. AT THIS TIME THE MAIN THREAT APPEARS TO BE CLOUD
TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

FS/JDK

In the hours before

Special weather statement, Jun 19, 12:31 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1131 AM MDT TUE JUN 19 2007

KSZ004-191800-
NORTON-
1231 PM CDT TUE JUN 19 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS...

AT 1226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NEW ALMELO...AND MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 40 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

KILLINGSWORTH

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 1:44 PM CDTTornado WarningGLDGraham, Sheridan61 min
Jun 19, 2:09 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins66 min
Jun 19, 2:43 PM CDTTornado WarningGLDGraham, Sheridan62 min
Jun 19, 2:58 PM CDTTornado WarningGLDDecatur31 min
Jun 19, 3:23 PM CDTFlash Flood WarningGLDDecatur, Graham, Sheridan6 hr
Jun 19, 3:26 PM CDTSevere Thunderstorm WarningGLDSheridan64 min
Jun 19, 3:44 PM CDTTornado WarningGLDGove, Sheridan61 min
Jun 19, 3:50 PM CDTTornado WarningGLDSheridan55 min
Jun 19, 4:45 PM CDTSevere Thunderstorm WarningGLDGove36 min
Jun 19, 5:23 PM CDTFlash Flood WarningGLDGove3 hr
Jun 19, 5:36 PM CDTSevere Thunderstorm WarningGLDThomas45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.